MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA CAPIOX FX HOLLOW FIBER OXYGENATOR WITH HARDSHELL RESERVOIR, ARTERIAL FILTER; OXYGENATOR, CARDIOPULMONARY BYPASS

TERUMO CORPORATION, ASHITAKA CAPIOX FX HOLLOW FIBER OXYGENATOR WITH HARDSHELL RESERVOIR, ARTERIAL FILTER; OXYGENATOR, CARDIOPULMONARY BYPASS
Model Number N/A
Medical Device Problem Code Gas/Air Leak (2946)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/03/2023
Type of Reportable Event Malfunction
Event or Problem Description
The user facility reported that the involved oxygenator plasma leaked.Occurrence of the plasma leak was after 288 minutes, bypass time.Surgery was completed successfully.There was no risk or harm to the patient at any time.Adequate oxygenation and co2 elimination was always present.Chronological supplemental protocol to the case.Due to another emergency surgical intervention, the same set-up, with the already known plasma leakage, was used due to time constraints.Total bypass time was 318 minutes: 20:00 o'clock: takeover of the extracorporeal circulation (ecc) 20:03 o'clock: information to the surgical team by surgeons about another emergency surgical intervention using extracorporeal circulation.Heparin 5,000 iu ad hlm-priming with subsequent circulation.Heparin initial dose was 25,000 iu through anesthesia.20:04 o'clock: both command "aspirator on" (without act (anticoagulation) control and/or waiting for the effect of heparin) and command "bypass start" full drainage via vavd (vacuum-assisted venous drainage) according to the surgeon, due to an acute bleeding situation.20:00 o'clock: good oxygenation and decarbonization continued despite known and ongoing plasma leakage.A 3 x 3 cm thrombus appeared on the right side near the reservoir outlet, caused by an insufficient heparin effect.20:16 o'clock: the surgeon is informed by me about the relevant situation and that an entire hlm/setup exchange will be necessary if an ecc becomes necessary again.The treating surgeon noted this information.20:20 o'clock: act 999 sec 20:20 o'clock: bypass-end the event occurred intra-operative.The patient was not injured during the event and medical or surgical intervention was not required.The patient final impact was not harmed.
 
Additional Manufacturer Narrative
D6a: implanted date: requested, not provided.D6b: explanted date: requested, not provided.G4: 510k: k071494, k130520.The actual device has been returned for evaluation.Inspection of the actual sample and review of the provided video were conducted.The review of the provided video confirmed that the foamy liquid was flowing out from the gas-outside.Visual inspection of the actual sample upon arrival at the factory revealed no anomaly such as breakage was found and the cross section of fiber on the gas channel side was discolored red.Leak test of the actual sample was conducted.The actual sample was cleaned, the blood channel was filled with colored physiological saline solution, the blood outlet port side was blocked, and then air pressure of 2kgf/cm2 was applied from the blood inlet port.As a result, no leakage was observed.History investigation was conducted.Review of the manufacturing record and the shipping inspection record of the actual sample found no anomaly.A search of the past complaint file of the involved product code/lot found no other similar complaint.Cause of occurrence/conclusion based on the results of the investigation; any anomaly that could lead to leakage was not found in the actual sample.As for the cause of this incident, since no leakage was observed during the investigation of the cleaned actual sample, the following possibility was considered based on our past experience.However, the cause of the plasma leak could not be clarified.The blood properties changed due to some factors and some substances possessing surfactant property was produced.Owing to such substances, the relationship of the surface tension between the blood and gas that had been maintained in the micropores of the fiber was broken and the fiber was hydrophilized, which resulted in the plasma leak.Relevant instructions for use (ifu) reference: do not use an oxygenator and reservoir that leaks.Replace it with another capiox fx25 oxygenator and reservoir.Terumo medical products (tmp) (importer) registration no.(b)(4) is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.(b)(4).

Brand Name
CAPIOX FX HOLLOW FIBER OXYGENATOR WITH HARDSHELL RESERVOIR, ARTERIAL FILTER
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, 418
JA  418
Manufacturer (Section G)
TERUMO CORPORATION, ASHITAKA
reg. no. 9681834
150 maimaigi-cho
fujinomiya city, 418
JA   418
Manufacturer Contact
gina digioia
265 davidson ave
suite 320
somerset, NJ 08873
6402040886
MDR Report Key17505914
Report Number9681834-2023-00153
Device Sequence Number6101858
Product Code DTZ
UDI-Device Identifier04987350701084
UDI-Public04987350701084
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K071494
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2025
Device Model NumberN/A
Device Catalogue NumberCX*FX25RW
Device Lot Number220518
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/21/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/11/2023
Initial Report FDA Received Date08/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/18/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown